Birth control pills and acne
|Birth control pills and acne|
You are taking birth control pills for a long time. One fine morning you notice a tiny cyst-like lesion on your face. You ask your friend, what it could be. And she says it may be acne. Can it be true? Well, let me tell you yes, most certainly it could be acne. Birth control pills have the potential to promote the formation of acne.
At times we do not consult our doctor before buying or taking a low-profile medicine that is readily available over the counter. After a couple of days or months, we discover some kind of disease process has started within our body. Because of this, we have to accept many other complications and our purse loses weight.
Birth control pills, Oral Contraceptive Pills, or simply OCPs, are one of the most infamous medicines in this class. OCP is actually a combination of two major naturally occurring hormones – progesterone and estrogen. Interestingly, doctors frequently prescribe estrogen creams for the treatment of acne. Estrogen is a gonadal hormone and it benefits the outcome of acne by suppressing the production of androgens from the ovary. The mechanism involves inhibition of specific hormone secretion from the pituitary gland situated in the skull – called a gonadotropin. Cyclical treatment along with added progestin is quite effective to manage the case.
Now let us discuss the matter in depth. How does acne form and what is its outcome? Acne is of two types, Acne vulgaris, and Acne rosacea. Acne vulgaris is the predominant form of Acne and is most commonly found. It is mostly seen in adolescents and teenagers owing to increase sebum production from the sebaceous glands present in the epidermal layer of the skin. The production of sebum increases during puberty reaches its highest level during adulthood, and then gradually decreases with age. Androgens like testosterone accelerate its production from the sebaceous gland. The small-sized cystic lesions, named comedones, become visible in the follicles of the hair due to blockage of the follicular opening. This is because of the deposition of sebum and other keratinized materials. Then some bacteria play their role. Bacteria dissolve these sebum and other materials to produce free fatty acids which are corrosive to the already vulnerable skin. This in turn gives rise to inflammation inside the cyst and in due course the cyst ruptures. The end result is what we see as acne.
Now, we must know that estrogen has its own side effects. These include decreased sexual desire (libido), an increase in the size of the breast, and others. Sometimes the enlargement of the breasts occurs in the male also (feminization). Women, who have stopped menstruation, have a 5-10 times increased risk of developing cancer of the uterus. Even there is information about breast cancer also. Long-time therapy with birth control pills increases the risk of the formation of gallstones by twice. The use of estrogen cream in men is out of the question. Estrogen has the power to suppress the growth of children if prescribed. Breast tenderness is very common during the long-term use of birth control pills. In addition, there are various other grave complications if birth control pills are used for a prolonged time. There is an episode of heart attack due to blockage of the blood vessels that supply nutrition to the heart muscle, obstruction of long veins of legs, arms, and lungs, increase in the blood pressure, and increase in the cholesterol level – to name a few.
For the treatment of acne, you need to use estrogen cream for a long time. So consult your doctor and do accordingly to his advice.